Michigan, 2004

Damaging Winds in Michigan, July 6 to 7, 2004

July 6 to 7, 2004 · NWS DTX · 4 events in 4 counties and zones

4 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 6, 8:34 PM EST, 18 minutes earlier.

Area forecast discussion, Jul 6, 8:34 PM EST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
930 PM EDT TUE JUL 6 2004

.UPDATE
00Z DTX SOUNDING INDICATED AROUND 100 J/KG FOR MOST OF THE
CWA...WITH UP TO 2000 J/KG WHEN MODIFIED FOR FAR SOUTHEAST LOWER
WHERE DEW POINTS WERE AROUND 70. EXPECT THE SEVERE THREAT TO
CONTINUE...ALTHOUGH THE THREAT APPEARS TO BE NOT AS GREAT AS EARLIER
IN THE AFTERNOON. STILL WITH THAT INSTABILITY THE DEEP UPPER TROF
MOVING INTO THE WESTERN LAKES AND THE SURFACE COLD FRONT MOVING INTO
MI...EXPECT THE SHOWERS AND THUNDERSTORMS TO CONTINUE THROUGH MOST
OF THE NIGHT. BEST CHANCES OF WILL BE FROM SANILAC TO SHIAWASSEE
COUNTIES ON SOUTH.  IN FACT...THE 18Z RUNS OF THE GFS...ETA...AND
21Z RUC ALL INDICATE THIS SCENARIO.  RADAR MOSAIC ALSO SHOWS THAT
THE CONVECTION OVER NORTHERN IN WAS MOVING NORTHEAST INTO SOUTHEAST
MICHIGAN. THEREFORE WILL RAISE POPS A BIT IN SOUTH OF I-69.
CERTAINLY LOCALLY HEAVY RAIN IS POSSIBLE OVERNIGHT WITH CONVECTION
IN A REGION OF A 850 MB THETA-E RIDGE...INCREASING PW TO 1.7 INCHES
AND RELATIVELY SLOW MOVING STORMS.

RBP
&&

.PREVIOUS DISCUSSION...

A MID LEVEL TROUGH IS CURRENTLY SITUATED OVER THE UPPER MIDWEST. TWO
MAIN SHORT WAVES ARE OF INTEREST WITH THIS SYSTEM...ONE OVER
NORTHERN LOWER MICHIGAN AND THE OTHER OVER SOUTHERN MN/WESTERN IOWA.
AN ASSOCIATED 1009MB SURFACE LOW OVER EASTERN WISCONSIN HAS A WARM
FRONT EXTENDING FROM ROUGHLY KMBL TO KPHN. THE AIRMASS HAS BECOME
QUITE UNSTABLE SOUTH OF THIS WARM FRONT. LAPS DATA SHOW CAPE
APPROACHING 2500 J/KG IN NORTHERN INDIANA. HOWEVER...CONVECTION HAS
BEEN NON EXISTENT ALONG THIS FRONTAL BOUNDARY THIS AFTERNOON. IN
FACT...HAVE TO GO ALL THE WAY TO SOUTHERN INDIANA BEFORE SEEING
MUCH CONVECTION. A SHORT WAVE RIDGE AXIS OVER SW LOWER MICHIGAN IS
APPARENTLY HELPING TO SUPPRESS CONVECTIVE DEVELOPMENT. THE 18Z KDTX
SOUNDING ALSO SHOWS A STRONG CAPPING INVERSION FROM 900 TO
850MB...WAY UNDERESTIMATED BY ALL THE MODEL SOLUTIONS.

THE SHORT WAVE OVER MINNESOTA WILL MOVE INTO WISCONSIN TONIGHT AND
DEEPEN. WEAK SHORT WAVE ENERGY NOW IN NORTHERN MISSOURI WILL MOVE
INTO SW LOWER MICHIGAN BY 00Z. SOME MODEST THETA-E ADVECTION IN THE
800-700MB LAYER WILL GRADUALLY LIFT NORTH THROUGH SE MICHIGAN FROM
00Z TO 09Z TONIGHT. A 70KT UPPER LEVEL JET WILL ALSO ADVANCE INTO
THE WESTERN PART OF THE STATE BY 06Z...PLACING MUCH OF SE MICHIGAN
WITHIN THE ENTRANCE REGION. THE COMBINATION OF THE ABOVE
FORCING...ALONG WITH THE INCREASING INSTABILITY SOUTH OF THE WARM
FRONT WILL ALLOW THE CHANCE OF CONVECTION TO INCREASE HEADING INTO
THIS EVENING. GIVEN THE CAPPED ENVIRONMENT AND THE MODEST FORCING
NOT MOVING INTO THE REGION UNTIL 00Z...THINK IT WILL TAKE AT LEAST 3
TO 4 HOURS BEFORE CONVECTION GETS UNDERWAY IN SE MICHIGAN. THE
LATEST CONVECTIVE INIT MODEL ACTUALLY HOLDS OFF CONVECTION UNTIL
AFTER 03Z. THE 18Z DTX SOUNDING SHOWED MID LEVEL WINDS OF
40KTS...WITH 0-6KM SHEAR OF 40 M/S. THESE WINDS ARE EXPECTED TO
SUBSIDE THIS EVENING...WITH ETA SOUNDINGS SHOWING 0-6KM SHEAR
FALLING OFF TO 25 M/S BY MIDNIGHT. STILL THINK THERE WILL BE A
SLIGHT CHANCE OF SEVERE WEATHER WITH ANY CONVECTION THAT DEVELOPS
THIS EVENING...ESPECIALLY GIVEN THE INCREASING INSTABILITY SOUTH OF
THE WARM FRONT. MODEL SOUNDINGS FAVOR MORE HEAVY RAINFALL WITH THE
STORMS OVERNIGHT AS THE CAPE PROFILE BECOMES MORE NARROW WITH
PRECIPITABLE WATER VALUES APPROACHING 1.8 INCHES.

THE 12Z MODEL SUITE ARE IN GOOD AGREEMENT SHOWING THE MID LEVEL
SHORT WAVE EVOLVING INTO A DEEP UPPER LOW OVER WESTERN UPPER
MICHIGAN ON WEDNESDAY. A POTENT SHORT WAVE TROUGH AXIS WILL SWING
THROUGH LOWER MICHIGAN DURING THE AFTERNOON. QG PROGS SHOW LITTLE
CONVERGENCE WITH THIS FEATURE AS STRONG LOW LEVEL COLD AIR ADVECTION
OFF SETS THE DCVA. MODEL SOUNDINGS ALSO SHOW A POTENTIAL CAPPING
INVERSION NEAR 700MB WHICH MAY ALSO LIMIT CONVECTIVE POTENTIAL.
NONETHELESS...ETA SOUNDINGS SHOW UP TO 800 J/KG SBCAPE COUPLED WITH
VERY STEEP SFC TO 850MB LAPSE RATES. THIS ALONE WILL WARRANT A
CHANCE OF CONVECTION. WILL HAVE TO WATCH THE INSTABILITY AND CAPPING
INVERSION ON WEDNESDAY FOR THE POTENTIAL OF STRONG STORMS...SINCE
MID LEVEL WIND FIELDS WILL STRENGTHEN AHEAD OF THE UPPER LEVEL
TROUGH AXIS.

THE UPPER LOW WILL SLOWLY MOVE OFF INTO CANADA BY THURSDAY EVENING.
DEEP WRAP AROUND MOISTURE WILL MOVE BACK INTO THE REGION WEDNESDAY
NIGHT. WILL CARRY A LOW CHANCE FOR SHOWERS THURS NIGHT GIVEN THE
MOISTURE COUPLED WITH MODEST LOW LEVEL LAPSE RATES. WILL FOLLOW THE
DEEPER UPPER LOW SOLUTION OFFERED BY THE GFS SOLUTION GIVEN THE
TRENDS. THIS WILL ADVECT MUCH COLDER AIR INTO THE REGION WEDNESDAY
NIGHT. WILL THUS LOWER MAX TEMPS ON THURSDAY. LOW LEVEL MOISTURE
SHOULD LEAD TO QUITE A BIT OF DIURNAL CU ON THURSDAY...ESPECIALLY
ACROSS THE NORTH. TEMPS MAY BE HARD PRESSED TO BREAK 70 ACROSS THE
NORTHERN PORTIONS OF THE FORECAST AREA THURSDAY AFTERNOON.

THE MEDIUM RANGE MODEL SOLUTIONS CONTINUE THE TREND OF BRINGING MID
LEVEL RIDGING INTO THE REGION BY THE END OF THE WEEK/EARLY NEXT
WEEKEND. SOLUTIONS VARY ON THE TIMING AND STRENGTH OF NUMEROUS UPPER
TROUGHS PASSING THROUGH SOUTHERN CANADA. BY EARLY NEXT WEEK...SE
MICHIGAN WILL BE ON THE NORTHERN EDGE OF THE SUBTROPICAL RIDGE WHICH
WILL SET THE STAGE FOR POTENTIAL CONVECTION. TEMPS STILL LOOK TO
TREND ABOVE NORMAL BY THE END OF THE WEEKEND. FOR THE TIME
BEING...WILL CONTINUE TO GO WITH A DRY FORECAST THROUGH THE WEEKEND
AND JUST MONITOR THE POTENTIAL FOR UPSTREAM CONVECTION TO MOVE INTO
THE AREA.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

CONSIDINE

EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX  (ALL LOWER CASE)
Hazardous weather outlook, Jul 6, 5:20 PM EST, 3 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
620 PM EDT TUE JUL 6 2004

MIZ047>049-053>055-060>063-068>070-075-076-082-083-071200-
BAY-GENESEE-HURON-LAPEER-LENAWEE-LIVINGSTON-MACOMB-MIDLAND-MONROE-
OAKLAND-SAGINAW-SANILAC-SHIAWASSEE-ST. CLAIR-TUSCOLA-WASHTENAW-
WAYNE-
620 PM EDT TUE JUL 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN.

.DAY ONE...TONIGHT

TORNADO WATCH 582 HAS BEEN ISSUED UNTIL 1 AM EDT FOR ALL OF
SOUTHEAST MICHIGAN.

THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING. THUNDERSTORMS ARE
LIKELY AFTER MIDNIGHT. THERE IS A CHANCE OF SEVERE WEATHER WITH
THESE STORMS SOUTH OF INTERSTATE 69... AND A SLIGHT CHANCE TO THE
NORTH. THE BEST CHANCE OF SEVERE WEATHER WILL BE BETWEEN 7 PM AND 1
AM TONIGHT. THE STRONGEST THUNDERSTORMS WILL BE CAPABLE OF WIND
GUSTS TO 70 MPH AND HAIL TO ONE INCH IN DIAMETER...AND POSSIBLY AN
ISOLATED TORNADO. ALL THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
VERY HEAVY RAIN AND FREQUENT LIGHTNING. THUNDERSTORMS WILL MOVE
NORTHEAST AT 25 MPH.

LOW PRESSURE WILL MOVE ACROSS NORTH CENTRAL LOWER MICHIGAN TONIGHT.
THIS LOW WILL DRAG A WEAK COLD FRONT INTO SOUTHWEST LOWER MICHIGAN
LATE THIS EVENING. MOIST AND UNSTABLE AIR WILL LIFT INTO THE AREA
AHEAD OF THIS FRONT. THIS AIRMASS WILL TRIGGER THUNDERSTORMS...
ESPECIALLY OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

THE CHANCE OF THUNDERSTORMS WILL PERSIST INTO WEDNESDAY AS THE
AFOREMENTIONED COLD FRONT MOVES THROUGH THE AREA. SEVERE WEATHER IS
NOT EXPECTED AT THIS TIME.

THEREAFTER...THE NEXT CHANCE FOR THUNDERSTORMS WILL THEN HOLD OFF
UNTIL NEXT MONDAY AND TUESDAY AS A SERIES OF UPPER LEVEL
DISTURBANCES MOVE ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER.

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

CONSIDINE

The radar

The Detroit radar (KDTX), 27 km away, was scanning. The volume nearest the first event began at 01:51 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Genesee

When
July 6, 8:52 PM EST to 8:54 PM EST
Where
Genesee County, Linden
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
42.817, -83.767

A trained spotter reported numerous tree limbs blown down.

Thunderstorm Wind, Lapeer

When
July 6, 9:30 PM EST
Where
Lapeer County, 1 mi W of Lapeer
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
43.050, -83.333

Two patio umbrellas were snapped, along with tree limbs down.

Thunderstorm Wind, Livingston

When
July 6, 11:38 PM EST
Where
Livingston County, 4 mi N of Brighton
Measured
52 kt (60 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
42.583, -83.767

A trained spotter reported several large tree limbs blown down.

Thunderstorm Wind, Wayne

When
July 7, 12:20 AM EST
Where
Wayne County, Plymouth
Measured
53 kt (61 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
42.367, -83.467

Trees were reported blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5414190, 5414191, 5414192, 5414193.